Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 8, NWS Tampa Bay, FL

March 14, 1997DeSoto County, Hardee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 14, 1997, 10:20 AM EST for DeSoto County, Hardee County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 1997, 10:20 AM EST (15:20 UTC)
Expired
Mar 14, 1997, 11:00 AM EST
In force
40 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties DeSoto County, FL, Hardee County, FL

The radar

The Tampa radar (KTBW), 71 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 141522 RRA
SVRTBW
FLC027-049-141600-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1020 AM EST FRI MAR 14 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL FLORIDA
 
   ...NORTHEASTERN DESOTO COUNTY...SOUTHEASTERN HARDEE COUNTY
 
AT 1015 AM EST DOPPLER WEATHER RADAR INDICATED SEVERE THUNDERSTORMS
EXTENDING FROM JUST SOUTH OF WAUCHULA SOUTH INTO SOUTHEASTERN HARDEE
COUNTY. THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 30 MPH.
 
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT
SAFE! BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM
APPROACHES YOUR AREA.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 9:26 AM EST, 54 minutes earlier.

Area forecast discussion, Mar 14, 9:26 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
923 AM EST FRI MAR 14 1997

SUGGESTIONS... NONE ATTM.  CURRENT FCST PACKAGE LOOKS GOOD...LIKE PSBL
SVR TSTM WORDING BULK CWA WITH STRONG TSTM LEE CNTY.

AM UPDATE...BUSY MORNING WITH MAIN LINE CONVECTION MOVG NE.  LINE IS
OVR WC FL NOW AND JUST OFF SW FL.  EXPECT MOST PCPN TO END NORTH 1/2 CWA
NEXT 1-2 HR AND TO MOVE ACROSS SW FL BETWEEN  11-18Z.  HOWEVER...CAN'T
RULE OUT MORE TSTM FORMATION LATER IN AFTERNOON IF WE GET ANY HEATING
AFTER MAIN LINE CLEARS CWA. STLT WV WAS SHOWING DRY SLOT OVER GOMEX
EARLIER BUT HAS SINCE ERODED AWAY.

//09//

In the hours before

Special weather statement, Mar 14, 4:59 AM EST, 5 hours 21 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-141700-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
500 AM EST FRI MAR 14 1997

...RISK OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING...

A LARGE CLUSTER OF THUNDERSTORMS IN THE EASTERN GULF BEFORE DAWN WAS
MOVING TOWARD THE WEST CENTRAL FLORIDA COAST AND SHOWING SIGNS OF
INSTENSIFYING. CONDITIONS ARE FAVORABLE FOR THE THUNDERSTORMS TO REACH
STRONG TO POSSIBLY SEVERE LIMITS. THE MAIN THREAT WILL BE STRONG WIND
GUSTS IN EXCESS OF 45 MPH...HOWEVER HAIL OR EVEN A BRIEF TORNADO OR
WATERSPOUT OVER THE GULF WATERS CAN NOT BE RULED OUT. ALL OF THE STORMS
WILL PRODUCE HEAVY DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS.

A LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE COAST BETWEEN PASCO AND
SARASOTA COUNTIES AROUND 7 TO 8 A.M. THEN MOVE RAPIDLY NORTHEAST AND
STRETCH FROM CENTRAL FLORIDA INTO THE FT MYERS AREA BETWEEN 10 TO 11 A.M.

ALL PERSONS ACROSS THE AREA SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS AND MOVE INDOORS IF THREATENING WEATHER APPROACHES. MORNING
COMMUTERS SHOULD DRIVE WITH CAUTION AS ROADS WILL BE SLICK...AND HEAVY
RAINFALL WILL REDUCE VISIBILITY AND MAKE DRIVING DIFFICULT.

SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ASKED TO RELAY
ANY REPORTS OF SIGNIFICANT WEATHER TO OUR OFFICE. ALL PERSONS SHOULD
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL TV/RADIO/CABLE STAVTIONS
IN THE EVENT WARNINGS BECOME NECCESSARY.

NASH
Special weather statement, Mar 14, 5:00 AM EST, 5 hours 20 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-141700-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
500 AM EST FRI MAR 14 1997

...RISK OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING...

A LARGE CLUSTER OF THUNDERSTORMS IN THE EASTERN GULF BEFORE DAWN WAS
MOVING TOWARD THE WEST CENTRAL FLORIDA COAST AND SHOWING SIGNS OF
INSTENSIFYING. CONDITIONS ARE FAVORABLE FOR THE THUNDERSTORMS TO REACH
STRONG TO POSSIBLY SEVERE LIMITS. THE MAIN THREAT WILL BE STRONG WIND
GUSTS IN EXCESS OF 45 MPH...HOWEVER HAIL OR EVEN A BRIEF TORNADO OR
WATERSPOUT OVER THE GULF WATERS CAN NOT BE RULED OUT. ALL OF THE STORMS
WILL PRODUCE HEAVY DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS.

A LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE COAST BETWEEN PASCO AND
SARASOTA COUNTIES AROUND 7 TO 8 A.M. THEN MOVE RAPIDLY NORTHEAST AND
STRETCH FROM CENTRAL FLORIDA INTO THE FT MYERS AREA BETWEEN 10 TO 11 A.M.

ALL PERSONS ACROSS THE AREA SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS AND MOVE INDOORS IF THREATENING WEATHER APPROACHES. MORNING
COMMUTERS SHOULD DRIVE WITH CAUTION AS ROADS WILL BE SLICK...AND HEAVY
RAINFALL WILL REDUCE VISIBILITY AND MAKE DRIVING DIFFICULT.

SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ASKED TO RELAY
ANY REPORTS OF SIGNIFICANT WEATHER TO OUR OFFICE. ALL PERSONS SHOULD
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL TV/RADIO/CABLE STATIONS
IN THE EVENT WARNINGS BECOME NECCESSARY.

NASH

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 10:31 AM ESTSevere Thunderstorm WarningTBWHighlands44 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.